Alert archive / Florida / High Surf Advisories in 2021

High Surf Advisory 8, NWS Tampa Bay, FL

December 21, 20216 counties in Florida

NWS Tampa Bay, FL issued this high surf advisory at Dec 21, 2021, 3:40 AM EST for 6 counties in Florida. It took effect at Dec 21, 2021, 7:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2021, 3:40 AM EST (08:40 UTC)
In effect from
Dec 21, 2021, 7:00 AM EST
Expired
Dec 21, 2021, 7:00 PM EST
In force
12 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2021-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2021-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WHUS42 KTBW 210840
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
340 AM EST Tue Dec 21 2021

FLZ050-151-155-160-162-165-220000-
/O.NEW.KTBW.SU.Y.0008.211221T1200Z-211222T0000Z/
/O.NEW.KTBW.RP.S.0030.211221T1200Z-211222T1200Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
340 AM EST Tue Dec 21 2021

...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 7 AM EST THIS MORNING
THROUGH WEDNESDAY MORNING...

* WHAT...For the High Surf Advisory, large breaking waves of 5
  feet. For the High Rip Current Risk, dangerous rip currents 
  expected.

* WHERE...Pinellas, Coastal Hillsborough, Coastal Manatee, 
  Coastal Sarasota, Coastal Charlotte and Coastal Lee Counties.

* WHEN...For the High Surf Advisory, from 7 AM this morning to 7 
  PM EST this evening. For the High Rip Current Risk, from 7 AM 
  EST this morning through Wednesday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this high surf advisory went out at Dec 21, 3:02 AM EST, 38 minutes earlier.

Area forecast discussion, Dec 21, 3:02 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
302 AM EST Tue Dec 21 2021

...Strong to Severe Storms Possible Today...
...Poor Marine Conditions Through Early Wednesday...
...Hazardous Beach Conditions Through Wednesday...

.SHORT TERM [Today - Wednesday]...
An upper level low scoots along the northern Gulf coast today and
slides out over the Atlantic tonight...with troughiness hanging
back across much of the Gulf region Wed. A surface reflection of
the upper low currently in the east-central Gulf of Mexico...with
a cold front trailing south and southwest...crosses central FL
today and exits eastward overnight. On Wed high pressure builds
down the Mississippi Valley and into the Gulf.

Deep moisture ahead of and along the low/front is supporting an
extensive area of low clouds and precipitation that is beginning to
spread onshore. These will continue moving east across the area this
morning and for much of the afternoon. The moisture is more than
adequate along with strong wind fields and perhaps limited daytime
heating to produce strong to severe thunderstorms. The greatest
threats will be damaging winds and a few tornadoes. In addition
there could be some locally heavy rainfall with possible flooding.
The storms will be pushing out of the area during the afternoon
although cloudiness and scattered showers continue into the early
evening. Then drier and slightly cooler air filters in through
Wed...with clearing skies by the afternoon. Temperatures drop to the
cool side of normal...more so in the north.

First the low then the high pressure building in will create robust
winds...especially on the Gulf that will result in high surf and a
high risk of rip currents at area beaches. In addition there could
be some minor coastal flooding and will monitor this closely.

.LONG TERM (Wednesday night - Monday)... A long wave trough will
exit east into the Atlantic late Wednesday night into early
Thursday. In the wake of this feature high pressure with much cooler
and drier air will settle in over the forecast area through Friday
with mainly clear nights and sunny days. During the upcoming Holiday
weekend nearly zonal flow aloft and surface high pressure sinking
south toward the southeast Gulf and the southern peninsula will
allow winds to veer to the southwest and west with a slow increase
in moisture and moderating temperatures expected. Another cold front
will sweep south through the area on Sunday, but lack of moisture
will preclude any rain chances with just a wind shift into the
northwest expected with its passage. On Monday mid level ridging
building in from the Gulf and surface high pressure from the mid
Atlantic coast extending southwest into Florida will maintain
pleasant dry weather. Temperatures will run below normal through
early Friday with overnight lows in the upper 30s to around 40
across the Nature coast, lower to mid 40s central interior, and
upper 40s to around 50 across southwest Florida and along the coast,
with daytime in the mid to upper 60s north into central, and around
70 to the lower 70s far south. Temperatures will moderate back to
normal or slightly above as we move through the upcoming weekend and
into early next week with lows warming back into the 50s and 60s,
with daytime highs climbing back into the upper 70s to around 80.

&&

.AVIATION...
21/06Z-22/06Z. With the exception of a couple of rogue airports IFR
CIGS prevail along with some light RA/DZ. These conditions continue
into early afternoon...along with ISOLD SCT TSRA/CB. A few TSRA
could become strong to severe. The TSRA exits east in the afternoon
with VCSH through early evening...with MVFR CIGS. Modest NE winds
veer and increase...with gusts up to 26 KT...during the morning and
afternoon. Winds shift to NW and begin to diminish AFT sunset.

&&

.MARINE...
A low pressure center with a trailing cold front moving across the
waters and followed by high pressure will tighten the pressure
gradient and create hazardous winds and seas into early Wed.

Gale force conditions will prevail across the outer central and
southern waters through tonight. A small craft advisory covers the
rest of the waters through early Wed...although there could be a
few gusts to gale force on inner waters this afternoon.

High pressure builds into the Gulf Wed then tracks east...with
veering and diminishing winds.

&&

.FIRE WEATHER...
Showers and thunderstorms...a few strong to severe...move through
today with extensive rainfall...locally heavy at times. High
pressure builds in Wed then tracks east with cooler and drier air.
Although no low RH concerns are expected. Robust 20 foot and
transport winds will result in locally high dispersions today.

&&

.Preliminary Point Temps/PoPs...
TPA  74  55  67  50 /  90   0   0   0
FMY  78  60  73  50 /  60  10   0   0
GIF  74  53  68  47 /  80  10   0   0
SRQ  75  57  68  49 /  90  10   0   0
BKV  70  49  66  39 /  90   0   0   0
SPG  72  58  65  54 /  90  10   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 7 AM EST this morning through
     Wednesday morning for Coastal Charlotte-Coastal
     Hillsborough-Coastal Lee-Coastal Manatee-Coastal Sarasota-
     Pinellas.

     High Surf Advisory from 7 AM this morning to 7 PM EST this
     evening for Coastal Charlotte-Coastal Hillsborough-Coastal
     Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 4 AM EST early this morning for
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to 60 NM.

     Small Craft Advisory from 7 PM this evening to 7 AM EST
     Wednesday for Waters from Bonita Beach to Englewood FL out
     20 to 60 NM-Waters from Englewood to Tarpon Springs FL out
     20 to 60 NM.

     Gale Warning until 7 PM EST this evening for Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM.

     Small Craft Advisory until 7 AM EST Wednesday for Charlotte
     Harbor and Pine Island Sound-Coastal waters from Bonita
     Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
     Bay waters-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...57/McMichael
Hazardous weather outlook, Dec 20, 4:53 AM EST, 22 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
453 AM EST Mon Dec 20 2021

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-202200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
453 AM EST Mon Dec 20 2021

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...MARINE IMPACTS...
Wind speeds of 20 to 33 knots will create hazardous boating
conditions for small craft operators starting tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...MARINE IMPACTS...
Wind speeds of 20 to 33 knots will create hazardous boating
conditions for small craft operators through early Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Carlisle

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 3:40 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota27 hr
Dec 21, 4:05 AM ESTGale WarningTBW10 hr
Dec 21, 4:14 AM ESTSpecial Marine WarningTBW46 min
Dec 21, 5:03 AM ESTSpecial Marine WarningTBW42 min
Dec 21, 6:55 AM ESTSpecial Marine WarningTBW50 min
Dec 21, 7:46 AM ESTSpecial Marine WarningTBW59 min
Dec 21, 8:08 AM ESTSpecial Weather StatementTBWHillsborough, Manatee, Pinellas, Sarasota52 min
Dec 21, 8:15 AM ESTSevere Thunderstorm WarningTBWHillsborough, Manatee, Sarasota30 min
Dec 21, 8:51 AM ESTWind AdvisoryTBWCharlotte, DeSoto, Hardee, Highlands, Lee4 hr

Nearby

High Surf Advisories in Florida, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.